Recurrent acute pulmonary toxicity: CASE PRESENTATION (1)

Fludarabine monophophate

In 1987, a 67-year-old man with a history of asbestos exposure and a major affective disorder presented with painless cervical and axillary lymphadenopathy. This was diagnosed as non-Hodgkin’s lymphoma, small noncleaved cell type. He had a 40 pack-year smoking history and no known allergies, and was taking only lithium and fluoxetine for his affective disorder. The patient received combination chemotherapy from 1987 to 1989 and from 1992 to 1994 with the following agents according to standard protocols: etoposide, doxorubicin, cyclophosphamide, vincristine, bleomycin and prednisone.Intrathecal methotrexate and cytosine arabino-side were administered in 1989. He also received radiation therapy to the right cervical region in 1994, the therapy causing a phrenic nerve injury. Due to relapsed mediastinal and para-aortic lymphoma in March 1995, the patient received fludarabine (25 mg/m2 intravenously for five consecutive days) and was discharged from hospital without complications. He was readmitted April 21, 1995, complaining of increasing shortness of breath and cough over the previous two weeks. A chest radiograph and computed tomography of the chest at that time were unchanged compared with previous studies. Supplemental oxygen and methylprednisolone – 100 mg daily for three days, followed by prednisone at an initial dose of 60 mg per day and tapering over two weeks – were given for presumed increased airflow obstruction, and the patient’s dyspnea improved. Before being released from hospital, he received a second course of fludarabine, 25 mg/m2 (May 1 to May 5, 1995).